Advertisement
Icon WebMD Expert Blogs

Family Webicine

with Rod Moser, PA, PhD

Stories from behind the examining room door, as told by Rod Moser, PA, a primary care physician assistant with more than 35 years of clinical experience.

Important:

The opinions expressed in WebMD User-generated content areas like communities, review, ratings, or blogs are solely those of the User, who may or may not have... Expand

The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.

Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.

Hide

Monday, August 29, 2011

Prednisone and ‘Roid Rage

I am speaking about steROIDS, not hemorRHOIDS, to set the record straight. Many people who must take steroids will experience some adverse side effects, primarily stimulation or agitation. I often see this in children taking prednisone for asthma when a quiet little girl suddenly becomes Girl Gone Wild. I experienced this first-hand when treating my grandson. He even commented about the next day.

“Grandpa, that medicine made me wild!”

Anabolic steroids – like those illegal body-building steroids (including the male hormone, testosterone) will make these muscular guys downright dangerous. Even estrogen (or the lack of estrogen) can cause some very interesting mood changes, from emotional crying to yes, even rage. There is something about the word “steroid” that bothers people. I suspect it is because of the word association with illegal steroids in sports. Even when I prescribe a mild steroid cream, like hydrocortisone, some people will refuse if I mention that it is a steroid. Now, I just say “an anti-inflammatory cream.”

It has been decades since I needed to take prednisone. In the past, it was just for a brief period for an allergic response. I had developed sudden case of urticaria (hives) from an antibiotic prescribed to me by my wife. Since antibiotics can stay in your system for days, I needed a blast of prednisone to counteract the persistent allergic response.

For the last three weeks now, I have been on prednisone again, this time for a newly-diagnosed case of polymylagia rheumatica. I can’t really say that I have been experiencing rage per se, but I have definitely been having some side effects.

The first side effect that I noticed was insomnia, even when I took my daily dose all at once, early in the morning. Normally, when I am exhausted from my long days in the clinic, I can fall asleep easily. Reading a good book or even watching the History Channel can lull me into a deep sleep. On my day off or weekends, I may catch a power-nap around 3 PM. I have to avoid going to the movies in the mid-afternoon lest I start snoring in the middle of the theater.  Since I started the prednisone, my wake-sleep cycle has changed. I am no longer tired mid-day, and I cannot fall asleep at my normal bedtime. Last night, even after a 12-hour shift at work, I was still awake at 4 AM!  I have begun to lower my dosage so that I can get some sleep, but when I do, the pain in my muscles returns and that wakes me up. So far, I have been unable to find that perfect balance. One of my blog posters mentioned that lower dosages tend to be used more in other countries than the U.S., so I hope that I can get the prednisone down to the lowest possible dose.

Another unexpected side-effect was my mood. I consider myself an easy-going, happy person, but since starting prednisone, I find myself more argumentative than usual when speaking to those nice tech support people in India, or a non-compliant or chronically-late patient.  I firmly stand my ground when facing those clueless people who still feel that vaccines cause autism, but I have to be careful now that I don’t push them over the edge, attacking their views from every tangent.

Like having a few cups of coffee, I also find myself a bit zippy. I am typing faster, moving from one exam room to the next with lightning speed, and multi-tasking like a teenager. Coffee and prednisone is a combination that can get things done.

The last of my side effects has been my increase in appetite. I had lost about ten pounds in the last month, but after starting the prednisone, it has returned.  People on steroids tend to retain fluids, but I don’t think this is fluid. It feels like plain ol’ garden variety fat. As fate may have it, there was a pharmaceutical lunch the other day from my favorite sushi restaurant. My staff alerted me in advance that the sushi was going fast that if I wanted any, I would need to get to the conference room.  When I arrived (quickly, I might add), the sushi was picked over a bit, but fortunately, when it comes to sushi, I am not picky. I tore into that array of food like I had just been rescued from a Chilean mine.

Choosing between a good night’s sleep or having pain is a choice that a person should need to make. Right now, I am foregoing the sleep, but that cannot continue. I tried some melatonin last night, but it was worthless. I did get a lot of reading done, however.

I will keep you posted on my progress, but expect a lot of blogs coming your way. I will try and remain nice.

Posted by: Rod Moser, PA, PhD at 9:22 am

Comments

Leave a comment

Subscribe & Stay Informed

WebMD Daily

Get your daily dose of healthy living, diet, exercise and health news from WebMD!

Archives

WebMD Health News